“Time of the month”, “shark week”, or “a visit from Aunty Flo” – the list goes on. Whatever you call it, we all have our own relationship with our periods.
They can be the bane of your life, an excuse to eat a family-sized bar of chocolate, or a welcome reassurance that you aren’t pregnant. But whether you love or loathe your time of the month knowing what to expect can really help.
Taking a progestogen-only pill like Hana can affect your menstrual cycle so you may experience some irregular bleeding patterns. People have different experiences with the pill and bleeding episodes tend to become less frequent within a few months, but please do speak to a pharmacist or doctor if you have any concerns.
If you are not using any contraception and yet you experience irregular bleeding, or unexplained bleeding after sex, you should speak to your pharmacist or doctor to get this checked out before starting Hana.
If you experience any changes to your period while using Hana it is really important that you continue taking your pill at the same time each day as normal.
“Hana contains an ingredient called desogestrel which works to inhibit ovulation,” says pharmacist and sexual health expert, Deborah Evans*. “However, using Hana can affect your period, in different ways for different people.”
So how can Hana affect your period? Read on to find out…
More Frequent Bleeding on Hana
Between 20 and 30% of those taking Hana can experience more frequent bleeding when using the pill. Some people can also experience spotting, or bleeding when you are not having your period which may be just slight staining which may not even require a pad, or heavier bleeding like a light period. You may need to use tampons or sanitary towels.
If you do experience heavy or more frequent bleeding that doesn’t subside after a few months of taking Hana, you should ask your doctor or pharmacist for advice. It may be nothing to worry about, but they will want to check to make sure your bleeding isn’t caused by anything other than your pill. You may wish to wait a little longer for bleeding to settle down or consider other contraceptive options . Everyone is different and it’s important that you find a contraceptive which suits you.
Of course, what counts as “heavy” bleeding may be different for you than for someone else. So judge any changes in your bleeding against what is normal for you as an individual.
“You know your body best,” says Deborah, “So if you do notice anything that concerns you, don’t be afraid to ask your pharmacist or doctor about it.”
Will My Periods Stop When I Take Hana?
Unlike the combined contraceptive pill, you shouldn’t take breaks between your packs of Hana. This helps to prevent ovulation and it may also mean you no longer get your periods or they may change in frequency.
20% of those taking Hana experience lighter bleeding or amenorrhea (no periods at all.) Again, your periods may come back after a few months once your menstrual cycle has adjusted. If you aren’t comfortable about missing your periods, you should discuss this with your pharmacist or doctor and they may recommend another form of contraception.
What Does It Mean If My Period Stops on Hana?
You might stop getting periods when taking Hana. This is one of the most common side effects of progestogen-only pills. You may find that your period comes back after a few months or it might not. Some people worry that the contraceptive pill may affect their long term fertility because their periods have stopped. There is no evidence to suggest that oral contraceptives have any long-term effect on fertility.
Of course, not having a period can also be a sign that you’re pregnant. No contraception is 100% effective, so if you experience any symptoms of pregnancy and you suspect it could be a possibility, you should take a pregnancy test. A pregnancy test is the only way to rule out pregnancy for certain. If you find that you are pregnant, you should stop taking the pill and seek advice from a healthcare professional.
It’s hard to say exactly how taking Hana will affect your periods before you start taking it as everyone is different. You might find that it makes your periods heavier, lighter, or stops them altogether. Don’t forget that many people find that their periods settle down within a few months of taking Hana. Giving your menstrual cycle a bit of time to adjust might take you from surfing the crimson wave to plain sailing.
Most importantly, even if you notice changes to your menstrual cycle, you must continue to take your pill each day at the same time for it to be most effective.
“If you aren’t happy with the way that Hana is affecting your period or you have questions about it,” says Deborah, “you should discuss this with your pharmacist or doctor. It’s important that you feel comfortable with your contraception, so if Hana isn’t working for you there are plenty of other options available.”
You can find out more about the other side effects of taking Hana by reading this article.
*Deborah Evans does not endorse any products or brands.